Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 243, NWS Dodge City, KS

June 22, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2018, 7:07 PM CDT for 5 counties in Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 7:07 PM CDT (00:07 UTC)
Expired
Jun 22, 2018, 8:00 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 4:31 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KDDC 230007
SVRDDC
KSC025-057-069-119-175-230100-
/O.NEW.KDDC.SV.W.0243.180623T0007Z-180623T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
707 PM CDT FRI JUN 22 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ford County in southwestern Kansas...
  Eastern Seward County in southwestern Kansas...
  Meade County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...
  Southwestern Clark County in southwestern Kansas...

* Until 800 PM CDT.

* At 706 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Fowler to 3 miles west of Kismet, 
  moving south at 35 mph.  At 7:00 pm a 72 mph wind gust was 
  reported 10 miles north of Liberal.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Meade, Fowler, Kismet, Englewood, Meade State Park, Missler, Acres
  and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows!

&&

LAT...LON 3729 10087 3754 10018 3700 9980 3700 10072
TIME...MOT...LOC 0006Z 344DEG 65KT 3748 10015 3719 10076 

HAIL...0.88IN
WIND...80MPH
 
$$

TATRO
3 follow-up statements
534 
WWUS53 KDDC 230030
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
730 PM CDT FRI JUN 22 2018

KSC057-069-175-230040-
/O.CAN.KDDC.SV.W.0243.000000T0000Z-180623T0100Z/
Ford KS-Seward KS-Gray KS-
730 PM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD...EASTERN
SEWARD AND SOUTHEASTERN GRAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3740 10057 3747 10013 3700 9980 3700 10056
      3738 10062
TIME...MOT...LOC 0030Z 317DEG 60KT 3719 9995 3714 10031 3697 10032 

$$

KSC025-119-230100-
/O.CON.KDDC.SV.W.0243.000000T0000Z-180623T0100Z/
Meade KS-Clark KS-
730 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR MEADE AND SOUTHWESTERN CLARK COUNTIES...

At 730 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Acres to 7 miles east of Meade 
State Park to 9 miles northwest of Knowles, moving southeast at 40 
mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Meade, Fowler, Englewood, Meade State Park, Missler, Acres and
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 10057 3747 10013 3700 9980 3700 10056
      3738 10062
TIME...MOT...LOC 0030Z 317DEG 60KT 3719 9995 3714 10031 3697 10032 

HAIL...0.88IN
WIND...70MPH
 
$$

TATRO
347 
WWUS53 KDDC 230047 RRA
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
747 PM CDT FRI JUN 22 2018

KSC025-119-230100-
/O.CON.KDDC.SV.W.0243.000000T0000Z-180623T0100Z/
Meade KS-Clark KS-
747 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES...

At 747 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Minneola to 7 miles west of Englewood
to 10 miles north of Knowles, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fowler, Englewood and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9980 3700 10029 3745 10025 3747 10013
TIME...MOT...LOC 0047Z 267DEG 49KT 3744 10009 3706 10012 3702 10013 

HAIL...0.88IN
WIND...60MPH
 
$$

TATRO
290 
WWUS53 KDDC 230053
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
753 PM CDT FRI JUN 22 2018

KSC025-119-230103-
/O.EXP.KDDC.SV.W.0243.000000T0000Z-180623T0100Z/
Meade KS-Clark KS-
753 PM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MEADE AND SOUTHWESTERN
CLARK COUNTIES WILL EXPIRE AT 800 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3700 9980 3700 10029 3745 10025 3747 10013
TIME...MOT...LOC 0053Z 344DEG 65KT 3737 10007 3699 10010 3695 10011 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:03 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 22, 6:03 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Fri Jun 22 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday)
Issued at 1231 PM CDT Fri Jun 22 2018

Widespread thunderstorms across the area expected this evening
into the early overnight. Two areas of concern with the storms
will be from northeast Colorado and southeast Colorado. The
northeast Colorado storms (which at the time of this forecast
discussion have formed just east of the Denver airport) should
move in to the northwest zones by late afternoon with the primary
threat of damaging winds and some hail. The southeast Colorado
storms will have the greater threat of being initially discrete
as they move into southwest Kansas and the Oklahoma and Texas
panhandle. Development for these storms should be shortly after
4pm. The environment ahead of the development of the southeast
Colorado storms continues to be the most favorable for the higher
impact severe storms. CAPE values of ~3000 J/kg with bulk shear
values in the 50 kt range and right curved hodographs for Elkhart,
Liberal, and Garden City will suggest any discrete cell capable
of producing destructive hail and isolated tornadoes. Both areas
should eventually converge into one long squall line and become
primarily a damaging wind threat east of highway 283.

Most of the thunderstorms should be out of the forecast area by
sunrise and Saturday looks quiet for most of the day. An outside
chance of an isolated thunderstorm could develop in the late
afternoon and evening as a 500-700 mb shortwave moves out of
eastern Colorado.

.LONG TERM...(Saturday night through Friday)
Issued at 131 PM CDT Fri Jun 22 2018

Primary threat is coming on Sunday with an enhanced risk in place
for much of central and southwest Kansas. Newest updates with the
NAM and GFS continue to show widespread area of ~4000 J/kg CAPE
and bulk shear values increasing through the day. An upper level
low will move from Montana into Nebraska during the day and will
eject a strong shortwave out of eastern Colorado in the afternoon.
Areas of convection could develop earlier in the day along the
I-70 corridor (around noon) and convection will develop towards
the mid afternoon for areas to the south. Given the very unstable
environment the likelihood of a line of severe storms looks to be
the case however if any of the storms can stay discrete for an
hour or two large hail will be a threat. The biggest threat with
the storms should be damaging straight line winds and flash
flooding. Thunderstorm activity should be out of the area by
Monday morning.

Afterwards through the rest of the week, an upper level ridge will
move into the central plains providing warmer temperatures.
Shortwaves are still being suggested by the GFS so storms can't be
ruled out...but it does look like the weather pattern should be
more quiet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Jun 22 2018

Strong to severe thunderstorms will spread eastward across west
central and southwest Kansas into central Kansas through late this
evening. This will increase the potential for brief MVFR/IFR
conditions in the vicinity of all TAF sites generally 00Z TO 03Z
this evening. Outside of gusty winds resultant of thunderstorm
produced outflow, prevailing southerly winds around 10 to 20kt
early this evening are expected to become relatively light and
variable overnight in wake of advancing thunderstorms as surface
high pressure fills in across the Western High Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  88  66  89 /  50   0  10  50
GCK  60  88  65  88 /  70   0  10  40
EHA  59  89  64  92 /  50   0  10  20
LBL  61  88  66  91 /  60   0  10  30
HYS  63  88  65  84 /  60  10  10  60
P28  65  88  68  92 /  80  10   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:49 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
249 AM CDT Fri Jun 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible late today and early
tonight across western Kansas. Baseball size hail or larger along
with wind gusts in excess of 60 mph and periods of heavy rainfall
will be the main hazards. There will also be a chance for a few
tornadoes late today or early this evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to Severe thunderstorms will be possible Sunday night. Hail
two inches or large, strong damaging winds, and heavy rainfall
currently appears to be the main hazards.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Significant risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm west of highway 83.
Spotter activation may then be required after 5 pm for the
remainder of western Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 5:50 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
550 PM CDT FRI JUN 22 2018

KSZ031-222345-
Ellis KS-
550 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 645 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Hill City to 2 miles
southeast of Trego Center. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3870 9904 3870 9958 3913 9959 3913 9904
TIME...MOT...LOC 2250Z 284DEG 36KT 3919 9982 3886 9986

UMSCHEID
Local storm report, Jun 22, 5:57 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     1 NE GRIGSTON           38.49N 100.70W
06/22/2018  E60 MPH          SCOTT              KS   PUBLIC

&&
Special weather statement, Jun 22, 5:57 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT FRI JUN 22 2018

KSZ074-075-084-085-230000-
Stanton KS-Stevens KS-Grant KS-Morton KS-
557 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...SOUTHERN
GRANT...SOUTHEASTERN STANTON AND NORTHERN STEVENS COUNTIES UNTIL 700
PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Feterita, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hugoton, Moscow, Woods, Ryus and Cave.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3720 10173 3739 10166 3754 10110 3714 10110
TIME...MOT...LOC 2257Z 280DEG 12KT 3729 10146

TATRO
Special weather statement, Jun 22, 6:04 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT FRI JUN 22 2018

KSZ043-062-063-077-230000-
Gray KS-Finney KS-Kearny KS-Scott KS-
604 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY...NORTHWESTERN
FINNEY...SOUTHWESTERN SCOTT AND NORTHWESTERN GRAY COUNTIES UNTIL 700
PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Deerfield, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Lakin, Holcomb and Deerfield.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.

LAT...LON 3810 10144 3829 10100 3799 10059 3779 10144
TIME...MOT...LOC 2304Z 280DEG 12KT 3807 10111

TATRO
Local storm report, Jun 22, 6:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
06/22/2018  M58 MPH          FINNEY             KS   ASOS

&&

MR
Local storm report, Jun 22, 7:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     3 E DODGE CITY          37.76N 99.97W
06/22/2018  M79 MPH          FORD               KS   ASOS

            MEASURED AT THE DODGE CITY AIRPORT.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:06 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Ford, Kiowa and 2 more54 min
Jun 22, 7:55 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.